Alert archive / South Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Columbia, SC

November 6, 2024Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this flash flood warning at Nov 6, 2024, 8:04 PM EST for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2024, 8:04 PM EST (01:04 UTC)
Expired
Nov 6, 2024, 11:30 PM EST
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 8:53 PM ESTFLASH FLOOD2 Sse Norway, SCSCDPS website reported flooding on Willow Swamp Road between Sams Rd. and Commercial Blvd. with water from an adjacent retention pond likely overflowing onto road.
Nov 6, 9:14 PM ESTFLASH FLOOD4 E Norway, SCCorrects previous flash flood report from 4 E Norway. SCDPS website reported roadway flooding near the intersection of Bonnette Road and Till Road.
Nov 6, 9:14 PM ESTFLASH FLOOD4 E Norway, SCSCDPS website reported roadway flooding on Savannah Highway north of Norway over a stream.
Nov 6, 9:14 PM ESTFLASH FLOOD4 E Norway, SCSCDPS website reported roadway flooding near the intersection of Bonnette Road and Till Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS52 KCAE 070104
FFWCAE
SCC009-011-075-070300-
/O.NEW.KCAE.FF.W.0049.241107T0104Z-241107T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
804 PM EST Wed Nov 6 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Northwestern Bamberg County in central South Carolina...
  Central Barnwell County in central South Carolina...
  Southwestern Orangeburg County in central South Carolina...

* Until 1000 PM EST.

* At 804 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Barnwell, Bamberg, Denmark, Savannah River Site, Blackville, 
  Barnwell State Park, Hilda, Snelling, Elko, Cordova, Cope, Govan, 
  Bamberg County Airport and Barnwell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Flooded roadways are nearly impossible to see at night. Avoid 
traveling in this area. Turn around, don't drown.

&&

LAT...LON 3322 8165 3324 8171 3328 8165 3342 8122
      3344 8122 3343 8117 3346 8106 3351 8102
      3347 8101 3343 8088 3345 8082 3329 8094
      3325 8100 3323 8107 3321 8119 3320 8137

FLASH FLOOD...RADAR INDICATED

$$

HC
1 follow-up statement
535 
WGUS52 KCAE 070257
FFWCAE
SCC009-011-075-070430-
/O.EXT.KCAE.FF.W.0049.000000T0000Z-241107T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
957 PM EST Wed Nov 6 2024

The National Weather Service in Columbia has extended the

* Flash Flood Warning for...
  Northwestern Bamberg County in central South Carolina...
  Central Barnwell County in central South Carolina...
  Southwestern Orangeburg County in central South Carolina...

* Until 1130 PM EST.

* At 957 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Barnwell, Bamberg, Denmark, Savannah River Site, Blackville, 
  Barnwell State Park, Hilda, Snelling, Elko, Cordova, Cope, Govan, 
  Bamberg County Airport and Barnwell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Flooded roadways are nearly impossible to see at night. Avoid 
traveling in this area. Turn around, don't drown.

&&

LAT...LON 3322 8165 3324 8171 3328 8165 3342 8122
      3344 8122 3343 8117 3346 8106 3351 8102
      3347 8101 3343 8088 3345 8082 3329 8094
      3325 8100 3323 8107 3321 8119 3320 8137

FLASH FLOOD...RADAR INDICATED

$$

HC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 6:56 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 6, 6:56 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
656 PM EST Wed Nov 6 2024

.SYNOPSIS...
Deep moisture is expected remain over the area tonight. This
will lead to widespread showers tonight into Thursday with
flash flooding possible, mainly in the CSRA and southern
Midlands. Moisture may linger over the region through the long
term with at least a slight chance of rain each day.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Key Message(s):

- Increasing flash flooding potential in the CSRA and Midlands
  as heavy rainfall continues through tonight. Moderate to
  heavy rain elsewhere tonight.

Heavy rain has moved into the forecast area earlier than
expected with a persistent area of low level convergence
associated with the leading edge of the extremely high PWATs
over 2 inches. Regional radar showing this band which has set up
across the Midlands extending from near Augusta northeastward
through Aiken county into western Orangeburg and Calhoun
counties. Several rain gauge observations of 3 to 4 inches
already have resulted in some flooding and prompted flood
advisories and a flash flood warning with additional ones
possible into the late evening hours. Rain rates have been
extremely efficient with low topped convection and a deep warm
layer with strong moisture advection into the region. Expect
this to continue through the evening and overnight hours with
upper level forcing associated with the right entrance of an
upper jet and weak shortwave energy. The combination of really
dry soils from recent weeks without rainfall since Helene and
the high rain rates are contributing to the flooding issues that
are developing.

Temperatures should remain relatively steady through the night with
rainfall and extensive cloud cover with lows expected in the mid to
upper 60s.

Previous discussion:
Well, our first significant weather since
Hurricane Helene is about to get underway across the forecast
area. Hurricane Raphael (don't worry, it is several hundred
miles away and will not impact the forecast area directly) is
spreading the northern Gulf of Mexico. As this occurs, a slow
moving trough is translating eastward across the CONUS. A branch
of the upper level jet streak is intensifying to our north and
will be placing the Carolinas and Georgia in the favorable right
entrance region. This is forecast to continue increasing
isentropic lift across the region in addition to intensifying
moisture transport to near the 90th percentile for this time of
year. In addition to this, PWs of near or above 2" are expected
to advect into this synoptic setup. These values are near the
model climatology for NAEFS and near the CHS Sounding
climatology for early November. All of this is setting up to
yield a quick hitting, but impactful, rainfall event especially
focused along and south of I-20.

The effects of this kind of moisture advection are being noticed
already. Water vapor imagery shows the envelope of tropical
moisture enveloping the forecast area with visible imagery
showing isentropically forced showers increasing along our
southern border. This is only expected to increase as we go
through the afternoon, with model guidance & observational
trends indicative of widespread showers overspreading the bulk
of the central and southern Midlands and CSRA by 00z. There is
expected to be a convective element to this, and that is the
primary concern as we get into the overnight hours. Guidance is
honing in on a band of heavy rainfall developing within enhanced
moisture convergence north of that tropical airmass advecting
into the area. Where this intense convergence sets up is
genuinely uncertain at this point, but the thinking is that it
should set up somewhere south of I-20 and north of our border
with CHS.

HREF probability matched mean QPF for the next day or
so indicates 1-4" of rainfall across a good chunk of our
forecast area; much of that is beneficial and needed. However,
where the persistent training sets up within that broader area
of rainfall is key. Values of 4-6" of rainfall or more are
expected here, which could lead to flash flooding. It must be
stressed that these higher values are expected to be limited
spatially, but these will be impactful where they occur. Based
on the setup outlined above, its not out of the question that
some isolated spots do see higher than 6-8" of rainfall tonight
and early tomorrow. But it is difficult to say exactly where.
For these reasons, we have issued a Flash Flood Watch for the
CSRA and southern Midlands through 7p on Thursday. WPC has also
placed the southern portion of the area in a Moderate Risk for
Excessive Rainfall. If you encounter flash flooding, remember:
Turn Around, Don't Drown!

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Message(s):

- Moderate rain in the morning tapering off through the day

Abnormally high atmospheric moisture and moderate moisture
advection Thursday morning will allow for moderate rainfall and
locally heavy rain to continue into Thursday morning. The area
of most concern for flash flooding is in the southern Midlands
and portions of the CSRA from the Augusta metro area and south.
As the axis of deeper moisture shifts out of the area we should
see rain rates decrease through the afternoon and evening.
Overcast skies and rainfall will overall hamper temperatures but
highs will still be above normal. Lingering moisture over the
region could allow for isolated showers to continue overnight,
however with moisture flux much weaker we don't expect
significant additional rainfall overnight.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Message(s):

- Low chances of rain for much of the long term

An upper level trough will move into the region late this week
and over the weekend. GEFS and ECMWF ensembles show the
potential for enough moisture to remain over the area on Friday
to keep isolated to scattered showers possible. Confidence
remains low in the timing of frontal boundaries possibly working
into the forecast area but this weekend, the upper trough may
push a weak surface front through the cwa. If this occurs then
drier air and lower pops can be expected into next week. Above
normal temperatures continue to be favored in the long term.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Restrictions Likely at all Terminals through the TAF Period....

Widespread rainfall is moving through the region this evening
with various restrictions ongoing at all terminals. The
thunderstorm threat will continue for the next few hours but
should wind down before midnight. In addition to temporary
visibility drops in heavy rain, ceilings will remain in the MVFR
to IFR category for much of the period. Latest guidance suggests
that LIFR ceilings may develop towards daybreak. Will monitor
trends and update the TAFs as needed for this and the ongoing
weather. Conditions should gradually improve as we get towards
the end of this period, but IFR and low MVFR cigs look likely to
hang on through the TAF period.

EXTENDED AVIATION OUTLOOK...Lingering low moisture will lead to
the potential for early morning restrictions into the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Thursday evening for SCZ018-025-030-035-
     041-135>137.
GA...Flood Watch through Thursday evening for GAZ040-063>065-077.

&&

In the hours before

Local storm report, Nov 6, 6:11 PM EST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
611 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Flood            1 SSE Aiken             33.53N 81.72W
11/06/2024                   Aiken              SC   911 Call Center

            Aiken County dispatch reported flood
            barriers are up on Price Avenue between
            Whiskey Road and Two Notch Road.

0554 PM     Flood            1 NE Aiken              33.55N 81.72W
11/06/2024                   Aiken              SC   911 Call Center

            Aiken County dispatch reported water on the
            road at the intersection of Whiskey Road and
            Meade Avenue.

&&
Local storm report, Nov 6, 7:08 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
708 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Flood            1 SSW Orangeburg        33.48N 80.87W
11/06/2024                   Orangeburg         SC   911 Call Center

            Orangeburg County dispatch reported a
            stalled or stuck vehicle near the
            intersection of John C. Calhoun Dr. and
            Stonewall Jackson Blvd. by the Neighborhood
            Wal-Mart.

&&

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 7:12 PM ESTFlash Flood WarningCAECalhoun, Lexington, Orangeburg, Richland5 hr
Nov 6, 9:19 PM ESTFlash Flood WarningCAEAiken, Barnwell, Orangeburg2 hr
Nov 6, 10:19 PM ESTAreal Flood AdvisoryCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter116 min
Nov 6, 10:51 PM ESTRiver Flood WarningCAEOrangeburg4 days
Nov 6, 11:31 PM ESTFlash Flood WarningCAEBamberg, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more6 hr
Nov 7, 1:19 AM ESTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg48 min
Nov 7, 2:07 AM ESTFlash Flood WarningCAEBamberg, Barnwell, Orangeburg2 hr
Nov 7, 3:36 AM ESTFlash Flood WarningCAEBamberg, Orangeburg114 min
Nov 7, 3:42 AM ESTAreal Flood AdvisoryCAECalhoun, Kershaw, Lee, Lexington, Richland, Sumter2 hr
Nov 7, 5:24 AM ESTAreal Flood WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more7 hr
Nov 7, 7:43 AM ESTAreal Flood WarningCAEBamberg, Orangeburg7 days
Nov 7, 12:44 PM ESTAreal Flood WarningCAEBamberg, Barnwell, Calhoun, Orangeburg, Richland5 hr

Nearby

Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.